Is There a Connection between Venlafaxine and Weight Gain?

Sarah Kay Moll

The medication venlafaxine (brand name Effexor) is prescribed to treat depression and other mental illnesses. There is no connection between venlafaxine and weight gain. Venlafaxine does cause other side effects, however, including weight loss.

Venlafaxine is a medication often used to treat depression.
Venlafaxine is a medication often used to treat depression.

Depression is commonly treated with medications such as venlafaxine, a selective serotonin and norepinephrine reuptake inhibitor (SNRI). This medication acts on serotonin and norepinephrine, chemicals in the brain that are thought to help regulate mood and anxiety. Venlafaxine and other SNRIs prevent the re-absorption of these chemicals into brain cells, increasing their presence in the brain.

Venlafaxine and weight gain have not been associated.
Venlafaxine and weight gain have not been associated.

Some side effects of venlafaxine include gastrointestinal side effects such as vomiting, nausea, diarrhea, and weight loss. Venlafaxine and weight gain have not been associated, however, and an increase in weight has not been a side effect of this medication. This medication may also cause dizziness, weakness, or drowsiness.

Venlafaxine is typically well-tolerated by most people. Side effects are usually mild and relatively harmless. In a few cases, children and teenagers taking this type of medication showed suicidal thinking and behavior. Young people taking venlafaxine or other SNRIs should be monitored for these symptoms.

One of the most common mental illnesses is depression. Depression is a psychiatric disorder described as the often-present feeling of sadness lasting longer than a couple of weeks. Some other symptoms of depression include difficulty sleeping or oversleeping, lack of or increase in appetite, and anxiety. Depression can also cause weight changes, agitation, tearfulness, and feelings of guilt, among other symptoms.

Venlafaxine and weight gain are not connected, however, people with depression may experience weight gain. Due to this symptom, people may experience an association between venlafaxine and weight gain. This medication, however, does not cause the weight gain, and may in fact cause weight loss.

SNRIs like venlafaxine are typically quite effective for treating depression, though they may take up to six weeks or longer to start working. In addition to helping a person recover from a depressive episode, venlafaxine may also help prevent the recurrence of depression. Even if a person taking venlafaxine feels better and is no longer depressed, his physician may want him to continue the medication.

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: